Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 377, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 25, 2009, 3:36 PM CDT for 4 counties in Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 25, 2009, 3:36 PM CDT (20:36 UTC)
- Expired
- Sep 25, 2009, 4:03 PM CDT
- In force
- 27 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
Counties Butler County, KS, Cowley County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 32 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 3:28 PM CDT, 8 minutes earlier.
Area forecast discussion, Sep 25, 3:28 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 328 PM CDT FRI SEP 25 2009 .SYNOPSIS... CUT-OFF MID-UPR LOW THAT HAS BEEN CAMPING OUT OVER WRN NEBRASKA & NW KS THIS WEEK CONTINUES TO SPIN OVER THESE SAME AREAS THIS AFTERNOON. A MID LVL VORT LOBE ROTATING E AROUND SRN PERIMETER OF THE LOW IS PUSHING COLD FRONT E/SE TOWARD CNTRL KS...ALONG WHICH AREAS OF -SHRA & A FEW EMBEDDED TSRA DEVELOPED & ARE SPREADING E/NE ACROSS CNTRL & SC KS. SHRA/TSRA HAVE PRODUCED 0.10 TO 0.25 INCH RAINFALLS ALONG SW CORRIDOR OF KICT COUNTRY SINCE LATE THIS MORNING. .DISCUSSION... TONIGHT: PRIMARY FOCUS IS ON BEHAVIOR OF THE AFORE-MENTIONED MID-UPR LOW AS SHORT RANGE MODELS STILL ATTEMPT TO MOVE THE FEATURE SLOWLY E ACROSS NRN KS AS IT EVOLVES INTO AN OPEN WAVE SAT MORNING. WITH A NEARLY W-E ORIENTED UPR RIDGE PUNCHING E TOWARD THE NRN ROCKIES AM THINKING SHORT-RANGE MODELS MAY BE A BIT OPTIMISTIC WITH OPENING THIS UPR-DECK WAVE. REGARDLESS...AM CONFIDENT THAT WITH A DEEPENING SWLY FLOW ASSUMING A W/NW COMP THAT MUCH DRIER AIR WILL SURGE E ACROSS KICT COUNTRY TONIGHT & EARLY SAT. AS SUCH BEST CHANCES FOR MEASUREABLE RAINFALL THIS WEEKEND WILL OCCUR TONIGHT AS THE COLD FRONT SHOULD VACATE THE SE KS SAT MORNING. LEAVING A FAIRLY DRY AIRMASS IN ITS WAKE NICE WEATHER IS SLATED FOR THE REST OF THE WEEKEND WITH WARMING TREND COMMENCING SAT. ON SUN...A SUBTLE MID-LVL SHORTWAVE SHOULD CROSS KS BUT WITH A DRY AIRMASS IN PLACE NO MORE THAN A WINDSHIFT SHOULD SIGNAL THE PASSAGE OF THE ATTENDANT COLD FRONT. MOST CHALLENGING FACET OF THIS WEEKENDS FORECAST WILL BE DEGREE OF WARMUP ON SUN AS THE COLD FRONT APPROACHES. FOR NOW HAVE ASSIGNED 85-90F TO ALL AREAS WITH WARMEST/HOTTEST MAXES ASSIGNED TO SW CORRIDOR WHERE COMPRESSIONAL WARMING TO BE GREATEST. MON-TUE: ITLL BE A STELLAR START TO THE WORK-WEEK AS A STRONG RIDGE AXIS MOVES E ACROSS THE PLAINS...THEREBY RESULTING IN CLEAR-MOSTLY CLEAR WEATHER OVER ALL OF KICT COUNTRY. COOLEST LOWS ARRIVE TUE MORNING AS LOWS SETTLE INTO THE UPR 40S. WARMING TREND COMMENCES TUE AS SFC TROF DEVELOPING NEAR THE CO/KS BORDER INDUCES LWR-DECK FLOW TO ASSUME SE COMPONENT. WED-THU: WARM/WINDY WEATHER SLATED FOR ALL AREAS WED AS INTENSIFYING MID-UPR TROF MOVES E ACROSS NRN/CNTRL ROCKIES...THEREBY INDUCING PRE-FRONTAL SFC TROF TO DEEPEN CONSIDERABLY. WITH SUCH A PATTERN EVOLVING...THE RESULTING SLY FLOW WILL PROMOTE A VERY RICH MOISTURE SURGE APPEARING TO BE INJECTED WITH A HYPODERMIC. THIS HIGH-OCTANE FUEL WILL SET THE STAGE FOR ANOTHER ROUND OF STRONG-POTENTIALLY SVR TSTRMS FROM LATE WED NIGHT THRU THU EVE. CONSIDERING THE STRENGTH OF THE EVOLVING MID-UPR PATTERN...AM BIASING TOWARD THE FASTER GFS SOLUTION FOR THESE LATER PERIODS...WHICH DICTATES RAISING POPS INTO THE 30-40% RANGE FOR MOST AREAS THU & THU NIGHT. && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN AVIATION CONCERN IS THE TIMING OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. UPPER LEVEL LOW CONTINUES TO SPIN IN NORTHWEST KANSAS. AS IT BEGINS TO BE PUSHED OUT OF THE AREA SHOWERS AND THUNDERSTORMS WILL DEVELOP. CURRENT WATER VAPOR IMAGERY IS SHOWING A PV ANOMALY IN NORTHWEST KS AND WILL BE SPINNING ITS WAY ACROSS THE AREA. THIS PV ANOMALY IS CURRENTLY CAUSING SHOWERS AND THUNDERSTORMS IN WESTERN AND SOUTH CENTRAL KANSAS. THESE STORMS ARE EXPECTED TO FORM FROM A KSLN TO KICT LINE AND WILL EFFECT THE TAF SITES WITHIN THE NEXT COUPLE OF HOURS. WITH DAY TIME HEATING AND THE PV ANOMALY SPINNING AROUND EXPECT THUNDERSTORMS AT KCNU AFTER 00Z. CEILINGS WILL REMAIN VFR FOR ALL SITES AND DUE TO NATURE OF THUNDERSTORMS KEPT WINDS AT VARIABLE. DUNTEN && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 51 78 57 89 / 60 10 0 0 HUTCHINSON 49 78 56 88 / 60 0 0 0 NEWTON 50 77 57 87 / 60 10 0 0 ELDORADO 52 77 57 87 / 60 10 0 0 WINFIELD-KWLD 53 79 57 89 / 60 10 0 0 RUSSELL 46 78 55 83 / 40 0 0 0 GREAT BEND 46 78 55 85 / 40 0 0 0 SALINA 49 77 56 85 / 60 0 0 0 MCPHERSON 49 77 56 86 / 60 0 0 0 COFFEYVILLE 57 77 57 86 / 40 10 0 0 CHANUTE 56 76 56 85 / 40 10 0 0 IOLA 56 75 56 84 / 50 10 0 0 PARSONS-KPPF 57 77 56 86 / 40 10 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Sep 25, 1:28 PM CDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 128 PM CDT FRI SEP 25 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-261830- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 128 PM CDT FRI SEP 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND TONIGHT. SOME STORMS MAY BE STRONG AROUND SOUTH CENTRAL KANSAS BUT NOT EXPECTING SEVERE. MAIN THREATS WILL BE PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE AREA ON WEDNESDAY AND THURSDAY. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP DUNTEN
In the hours before
Special weather statement, Sep 25, 3:30 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 330 PM CDT FRI SEP 25 2009 KSZ069-083-092-093-252100- BUTLER-COWLEY-SEDGWICK-SUMNER- 330 PM CDT FRI SEP 25 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BUTLER...COWLEY...SEDGWICK AND SUMNER COUNTIES... AT 328 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EAST WICHITA TO BELLE PLAINE...AND MOVING EAST AT 30 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. BILLINGS
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.